Alert archive / Iowa / Blizzard Warnings in 2025
Blizzard Warning 3, NWS La Crosse, WI
NWS La Crosse, WI issued this blizzard warning at Dec 18, 2025, 3:59 PM CST for 6 counties in Iowa; 4 counties in Minnesota. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Dec 18, 2025, 3:59 PM CST (21:59 UTC)
- Expired
- Dec 18, 2025, 9:00 PM CST
- In force
- 5 hr
- Issued by
- NWS La Crosse, WI
Counties Chickasaw County, IA, Fayette County, IA, Floyd County, IA, Howard County, IA, Mitchell County, IA, Winneshiek County, IA, Dodge County, MN, Fillmore County, MN, Mower County, MN, Olmsted County, MN
The radar
The La Crosse radar (KARX), 106 km from the middle of the area, began a volume at 21:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 10.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1041 m above ground
- 0-6 km bulk shear
- 48 kt
- 0-1 km storm-relative helicity
- -204 m²/s²
- 0-3 km storm-relative helicity
- 58 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
646 WWUS43 KARX 182159 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 359 PM CST Thu Dec 18 2025 ...BURSTS OF HEAVY SNOW, GUSTY WINDS, REDUCED VISIBILITIES, AND FLASH FREEZE... .Numerous snow showers and gusty winds to 50 mph through this evening. Bursts of heavy snow combined with the gusty winds resulting in rapidly reduced visibilities and periods of whiteout conditions. Quickly dropping temperatures behind the front flash freeze on roads where heavier snow leads to accumulations on roadways. Slippery roads and hazardous travel conditions can quickly develop. Consider altering or delaying travel tonight. IAZ008>010-018-019-MNZ086-087-094-095-190300- /O.UPG.KARX.WW.Y.0018.000000T0000Z-251219T0300Z/ /O.NEW.KARX.BZ.W.0003.251218T2159Z-251219T0300Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Dodge-Olmsted-Mower- Fillmore- Including the cities of Austin, Dodge Center, New Hampton, Rochester, Charles City, Preston, Osage, Cresco, and Decorah 359 PM CST Thu Dec 18 2025 ...BLIZZARD WARNING IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Whiteout conditions. Additional snow accumulations up to one inch. Winds gusting as high as 50 mph. * WHERE...Portions of north central and northeast Iowa and southeast Minnesota. * WHEN...Until 9 PM CST this evening. * IMPACTS...Plan on hazardous road conditions. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. In Iowa, visit 511ia.org for road conditions. In Minnesota, visit 511mn.org for road conditions. && $$ IAZ029-190300- /O.NEW.KARX.BZ.W.0003.251218T2159Z-251219T0300Z/ Fayette- Including the cities of Oelwein 359 PM CST Thu Dec 18 2025 ...BLIZZARD WARNING IN EFFECT UNTIL 9 PM CST THIS EVENING... * WHAT...Whiteout conditions. Additional snow accumulations up to one inch. Winds gusting as high as 50 mph. * WHERE...Fayette County. * WHEN...Until 9 PM CST this evening. * IMPACTS...Plan on hazardous road conditions. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Travel should be restricted to emergencies only. If you must travel, have a winter survival kit with you. If you get stranded, stay with your vehicle. In Iowa, visit 511ia.org for road conditions. In Minnesota, visit 511mn.org for road conditions. && $$ IAZ011-030-WIZ053>055-061-190300- /O.EXA.KARX.WW.Y.0018.000000T0000Z-251219T0600Z/ Allamakee-Clayton-Vernon-Crawford-Richland-Grant- Including the cities of Viroqua, Platteville, Richland Center, Elkader, Waukon, and Prairie Du Chien 359 PM CST Thu Dec 18 2025 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow. Additional snow accumulations up to one inch. Winds gusting as high as 45 mph. * WHERE...Portions of northeast Iowa and southwest Wisconsin. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. In Iowa, visit 511ia.org for road conditions. In Minnesota, visit 511mn.org for road conditions. In Wisconsin, visit 511wi.gov for road conditions. && $$ MNZ079-088-096-190300- /O.EXT.KARX.WW.Y.0018.000000T0000Z-251219T0600Z/ Wabasha-Winona-Houston- Including the cities of Caledonia, Winona, and Wabasha 359 PM CST Thu Dec 18 2025 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow. Additional snow accumulations up to one inch. Winds gusting as high as 45 mph. * WHERE...Houston, Wabasha, and Winona Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Visit 511wi.gov for road conditions. && $$ WIZ017-029-032>034-041>044-190300- /O.CON.KARX.WW.Y.0018.000000T0000Z-251219T0600Z/ Taylor-Clark-Buffalo-Trempealeau-Jackson-La Crosse-Monroe-Juneau- Adams- Including the cities of Neillsville, Whitehall, Alma, Sparta, Tomah, Friendship, Medford, Arcadia, Black River Falls, La Crosse, and Mauston 359 PM CST Thu Dec 18 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow. Additional snow accumulations up to one inch. Winds gusting as high as 45 mph. * WHERE...Portions of central, north central, and west central Wisconsin. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. Gusty winds could bring down tree branches. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. Visit 511wi.gov for road conditions. && $$ JAR
1 follow-up statement
714 WWUS43 KARX 190245 WSWARX URGENT - WINTER WEATHER MESSAGE National Weather Service La Crosse WI 845 PM CST Thu Dec 18 2025 ...LIGHT SNOW MOVING EAST, FLASH FROZEN ROADWAYS PRESENT... .Snow showers are moving eastward into areas along the Mississippi River and points east into southwest and west central Wisconsin. As snow moves east, intensity of these snow showers has decreased, with visibility within the snow showers generally remaining at 1 mile or greater. However, for these areas farther east, flash frozen roadways exit in spots, particularly in central Wisconsin, where multiple accidents have occurred. Therefore, the Blizzard Warning for portions of southeast Minnesota and northeast Iowa has been allowed to expire, while the Winter Weather Advisory for counties bordering the Mississippi and across southwest and west central Wisconsin continues. IAZ008>010-018-019-029-MNZ086-087-094-095-190345- /O.EXP.KARX.BZ.W.0003.000000T0000Z-251219T0300Z/ Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Dodge-Olmsted- Mower-Fillmore- Including the cities of Austin, Oelwein, Decorah, New Hampton, Cresco, Charles City, Dodge Center, Osage, Preston, and Rochester 845 PM CST Thu Dec 18 2025 ...BLIZZARD WARNING WILL EXPIRE AT 9 PM CST THIS EVENING... While strong wind gusts, light snow showers, and some slick roads remain west of the Mississippi River valley, visibility is expected to continue to improve as snow showers reduce in intensity and depart to the east. Therefore, the Blizzard Warning will be allowed to expire at 9 PM this evening. A Wind Advisory remains in effect until midnight tonight. $$ IAZ011-030-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061- 190600- /O.CON.KARX.WW.Y.0018.000000T0000Z-251219T0600Z/ Allamakee-Clayton-Wabasha-Winona-Houston-Taylor-Clark-Buffalo- Trempealeau-Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford- Richland-Grant- Including the cities of Friendship, La Crosse, Whitehall, Viroqua, Caledonia, Waukon, Medford, Black River Falls, Tomah, Winona, Neillsville, Mauston, Platteville, Richland Center, Arcadia, Alma, Elkader, Sparta, Wabasha, and Prairie Du Chien 845 PM CST Thu Dec 18 2025 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Snow. Additional snow accumulations up to one inch. Winds gusting as high as 40 mph. Flash frozen roadways. * WHERE...Southwest and west central Wisconsin. In northeast Iowa, Allamakee and Clayton Counties. In southeast Minnesota, Wabasha, Winona, and Houston Counties. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. In Iowa, visit 511ia.org for road conditions. In Minnesota, visit 511mn.org for road conditions. In Wisconsin, visit 511wi.gov for road conditions. && $$ Ferguson
What forecasters said that day
The local office's own words before this blizzard warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this blizzard warning went out at Dec 18, 2:02 PM CST, 1 hour 57 minutes earlier. Its key messages:
- Scattered to numerous snow showers with brief bursts of heavy snow are expected through evening hours (70-90%). Visibility could be rapidly reduced to 1 mile or less in the heaviest snow showers and travel could become slippery. Exercise caution if driving this afternoon and evening.
- Gusty winds continue through this evening with gusts up to 50 mph expected west of the Mississippi River.
- A brief dry period is expected Friday before snow potential increases for areas along and north of I-94 (20-40%) Friday evening into Saturday morning.
Area forecast discussion, Dec 18, 2:02 PM CST, 1 hour 57 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
202 PM CST Thu Dec 18 2025
.KEY MESSAGES...
- Scattered to numerous snow showers with brief bursts of heavy
snow are expected through evening hours (70-90%). Visibility
could be rapidly reduced to 1 mile or less in the heaviest
snow showers and travel could become slippery. Exercise
caution if driving this afternoon and evening.
- Gusty winds continue through this evening with gusts up to 50
mph expected west of the Mississippi River.
- A brief dry period is expected Friday before snow potential
increases for areas along and north of I-94 (20-40%) Friday
evening into Saturday morning.
&&
.DISCUSSION...
Issued at 202 PM CST Thu Dec 18 2025
Snow Shower Potential This Afternoon
A cold front shifts eastward through the area this afternoon
and evening, currently extending from southern Minnesota into
northwest Wisconsin. This front is supported by a tropospheric
deep trough with the main surface low centered over northeast
Minnesota. Forcing associated with this boundary in the form of
925hPa frontogenesis has been supporting a band of heavy
snowfall across southern Minnesota that is expected to continue
eastward, but should begin to diminish as it moves east of the
Mississippi River. Visibilities of 1 mile or less have been
reported with this band, but overall impacts have been minimal.
In the wake of the front, strong cold air advection moves into
the region, steepening low level lapse rates. Lingering
saturation within a deep DGZ and ample forcing associated with
the wave overhead should provide for additional snow showers
through the evening hours. Snow showers are expected to dwindle
from west to east overnight as the frontal system shifts
eastward.
Overall, expect snow showers through the evening hours which
could provide brief bursts of heavy snow with accumulations
around 1/2 inch. Gusty winds are expected to blow the snow
around, enhancing visibility reductions. Roadways that become
wet from the snowfall could also become slippery and travel
could become hazardous. Exercise caution if driving this
afternoon and evening.
Gusty Winds Through This Evening
A tightening pressure gradient on the backside the
aforementioned wave will result in an increasing low level wind
field across the Upper Midwest as it shifts eastward. The VAD
Wind Profile from KFSD has indicated 40-45kts winds exist at
2000ft. These winds which combined with the steepening lapse
rates have resulted in surface winds gusting to 35-50mph across
southern Minnesota and northern Iowa. These gusty winds will
continue spreading eastward this afternoon and evening, with
gusts of 30-40mph expected across the region, up to 50mph for
those west of the Mississippi River. The pressure gradient
begins to relax after midnight as the wave departs, resulting in
decreasing winds through the overnight hours.
Brief Dry Period Friday Then Increasing Snow Potential
Looking past this afternoon and evening, surface to 850hPa
ridging quickly slides eastward through the region on Friday,
leading to a dry period and clearing skies from the mid-morning
through the early afternoon. This window of quiet weather will
be short-lived for those along and north of I-94 though as
another 500hPa surface wave deepens over southern Canada
associated with the left exit region of a strengthening jet
streak. Confidence is high (60-80%) that this wave primarily
shifts eastward across southern Canada with little southward
movement as a little variation in placement exists amongst the
18.12z GEFS/EPS/GEPS given upper level ridging in place.
Despite the northward trajectory of this wave, the Upper
Midwest will not be spared from its influence. Southerly flow
returns Friday afternoon, allowing for saturation in the mid to
upper level. Forcing associated with this saturation in the form
of isentropic ascent on the 290-300K surface should prove
enough to provide some light snow to areas along and north of
I-94 (20-40%), although dry air in the sub-cloud layer between
900-700hPa may hinder the overall amount of precipitation that
is realized at the surface. Additional snowfall is then possible
(10-30%) as the cold front moves into the region, but less
confident in this solution with increased variation amongst the
ensemble guidance.
&&
.AVIATION /18Z TAFS THROUGH 18Z FRIDAY/...
Issued at 1159 AM CST Thu Dec 18 2025
Brief VFR conditions for portions of northeast Iowa and
southwestern Wisconsin into the early afternoon. Light snow
expected for the afternoon and evening with brief bursts of
moderate to heavy snow at times. Visibility reductions due to
snow intensity combining with strong northwest winds gusting 35
to 45 mph, with the stronger gusts west of the Mississippi
River, could cause flight categories to dip into the IFR and
LIFR range. At the same time, MVFR to IFR CIGS, roughly 1000 to
2500 ft, move in with the light snow for the afternoon and
linger through much of the overnight. The strong winds continue
into the evening before gradually letting up, with sustained
winds of 15 to 20 mph and gusts of 25 to 35 mph, for the
overnight period. By the mid to late morning winds shift to the
southwest.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...Winter Weather Advisory until midnight CST tonight for WIZ032-
033.
MN...Wind Advisory until midnight CST tonight for MNZ086-087-094-
095.
Winter Weather Advisory until 9 PM CST this evening for MNZ079-
086>088-094>096.
IA...Wind Advisory until midnight CST tonight for IAZ008>010-018-
019-029-030.
Winter Weather Advisory until 9 PM CST this evening for
IAZ008>010-018-019.
&&
DISCUSSION...Falkinham
AVIATION...CecavaHazardous weather outlook, Dec 18, 1:59 AM CST, 14 hours before
Hazardous Weather Outlook National Weather Service La Crosse WI 159 AM CST Thu Dec 18 2025 IAZ008>010-018-019-029-030-MNZ086-087-094-095-191100- Mitchell-Howard-Winneshiek-Floyd-Chickasaw-Fayette-Clayton-Dodge- Olmsted-Mower-Fillmore- 159 AM CST Thu Dec 18 2025 This Hazardous Weather Outlook is for portions of north central Iowa...northeast Iowa and southeast Minnesota. .DAY ONE...Today and Tonight There is the potential (30-50%) for a flash freeze and/or snow squalls this afternoon. West and northwest winds will gust into the 30 to 45 mph range from this afternoon through this evening. A Wind Advisory is in effect from noon through midnight tonight. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. IAZ011-MNZ079-088-096-WIZ017-029-032>034-041>044-053>055-061- 191100- Allamakee-Wabasha-Winona-Houston-Taylor-Clark-Buffalo-Trempealeau- Jackson-La Crosse-Monroe-Juneau-Adams-Vernon-Crawford-Richland- Grant- 159 AM CST Thu Dec 18 2025 This Hazardous Weather Outlook is for portions of northeast Iowa...southeast Minnesota...central Wisconsin...north central Wisconsin...southwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight There is the potential (30-50%) for a flash freeze and/or snow squalls this afternoon. West and northwest winds will gust into the 30 to 40 mph range from this afternoon through this evening. .DAYS TWO THROUGH SEVEN...Friday through Wednesday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... No action needed. .EMERGENCY MANAGEMENT COORDINATION... No webinar is scheduled. Boyne
In the hours before
Special weather statement, Dec 18, 2:43 PM CST, 1 hour 16 minutes before
Special Weather Statement National Weather Service La Crosse WI 243 PM CST Thu Dec 18 2025 IAZ011-029-030-WIZ053>055-061-182300- Allamakee-Fayette-Clayton-Vernon-Crawford-Richland-Grant- Including the cities of Waukon, Oelwein, Elkader, Viroqua, Prairie Du Chien, Richland Center, and Platteville 243 PM CST Thu Dec 18 2025 ...Periods of Intense Snow Showers this Afternoon... A band of heavy snow moving through southeast Minnesota and northern Iowa will impact portions of northeast Iowa and southwest Wisconsin this afternoon. Visibilities of 1/2 to 1 mile are possible and slippery travel may develop. Additional snow showers will persist through the evening hours resulting in additional bursts of heavy snow and visibility reductions.
The office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Dec 18, 11:22 AM CST | Winter Weather Advisory | ARX | Allamakee, Chickasaw, Clayton, Floyd, Howard, Mitchell and 1 more | 13 hr |
Nearby
Blizzard Warnings in Iowa, 2025Blizzard Warnings in Minnesota, 2025Every blizzard warning in 2025
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.